Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 279, NWS Atlanta, GA

July 5, 2001Upson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 5, 2001, 7:10 PM EDT for Upson County, Georgia. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2001, 7:10 PM EDT (23:10 UTC)
Expired
Jul 5, 2001, 7:45 PM EDT
In force
35 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Upson County, GA

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:15 PM EDTThunderstorm WindThe Rock, GAAn amateur radio operator reported that power lines were down in Thomaston and three trees were blown down at The Rock.
Jul 5, 7:15 PM EDTHail 0.88The Rock, GAAn amateur radio operator reported nickel size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 052307
SVRATL

GAC293-052345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
710 PM EDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPSON COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 745 PM EDT

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF THOMASTON...MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...YATESVILLE...
  THOMASTON AND THE ROCK.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY
AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3271 8420 3280 8414 3297 8413 3298 8432
          3299 8450 3294 8453 3284 8446

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:45 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 5, 3:45 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT THU JUL 5 2001

SHOWERS AND THUNDERSTORMS MOVING INTO NORTHWEST GEORGIA THIS AFTERNOON
IN ADVANCE OF WEAKENING FRONT NEAR TENNESSEE-KENTUCKY BORDER. MODELS
TRY TO BRING THIS FRONT AT LEAST INTO NORTHERN GEORGIA BUT WASHES OUT
QUICKLY. HOWEVER DRIER AIR DOES SEEM TO WORK INTO THE AREA WHICH SHOULD
SQUASH MOST CONVECTION NEXT 2 DAYS. STRONGEST CONVECTION STAYING WEST
OF GEORGIA SO FAR THIS AFTERNOON BUT COULD BE SOME ISOLATED NEAR SEVERE
THIS EVENING WORK INTO NORTHWEST AND WESTCENTRAL PORTION OF STATE
SINCE CAPES IN THE 2000-2500 RANGE. A LOT OF THE CONVECTION SHOULD
BEGIN DIMINISHING BY 8 PM BUT WILL KEEP 3O-50 PERCENT FOR TONIGHT AS
POCKET OF MOISTURE WORKS ACROSS THE AREA. LOOKS LIKE ENOUGH MOISTURE IN
CENTRAL GEORGIA FRIDAY THAT 20 PERCENT LOOKS IN ORDER. UPPER HIGH
THAT IS CURRENTLY OVER COLORADO BUILDS EASTWARD INTO CENTRAL PLAINS
WHICH PUSHES HIGHER TEMPERATURES INTO GEORGIA. AS A RESULT DAYTIME
TEMPERATURES WILL EDGE UPWARDS AND SHOULD REACH THE 90S MUCH OF CWA
NEXT 2 DAYS. UPPER TROUGH TENDS TO HANG ALONG EASTERN COAST THROUGH
COMING WEEK. THIS PATTERN WOULD FAVOR MORE BACKDOOR FRONTS INTO THE
AREA AND SYSTEMS WORKING DOWN THROUGH THE NORTHWEST UPPER FLOW. ANY
CONVECTION THE COMING WEEK WILL TIED MAINLY TO THESE FEATURES.

FCSTID = 38
ATL   69  88  69  93 /  50  10   0   0
AHN   69  90  68  95 /  40  10   0   0
GVL   68  89  69  92 /  40  10   0   0
RMG   68  91  66  94 /  40   0   0   0
CSG   73  93  70  96 /  30  20  10   0
MCN   71  93  69  96 /  30  20  10   0

.ATL...
GA...NONE.

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS
AVAILABLE AT FLUS42 KFFC

In the hours before

Local storm report, Jul 5, 5:47 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY, GA
547 PM EDT THU JUL 5 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    3 NE DALLAS               GA   WIND DAMAGE
07/05/01   PAULDING                       POWER LINES AND TREES
                                          BLOWN DOWN AT BOBO RD AND
                                          EAST PAULDING DR. REPORTED
                                          BY LAW ENFORCEMENT.

0513 PM    DOUGLASVILLE              GA   .75 INCH HAIL
07/05/01   DOUGLAS                        REPORTED BY SPOTTERS.

0520 PM    DALLAS                    GA   65 MPH TSTM WIND GUST
07/05/01   PAULDING                       REPORTED BY NEWS MEDIA.

LPR

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:43 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Paulding, Polk32 min
Jul 5, 5:11 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Paulding34 min
Jul 5, 5:23 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Fulton37 min
Jul 5, 5:45 PM EDTSevere Thunderstorm WarningFFCTroup45 min
Jul 5, 5:52 PM EDTSevere Thunderstorm WarningFFCClayton, Coweta, Fayette38 min
Jul 5, 5:52 PM EDTSevere Thunderstorm WarningFFCHeard38 min
Jul 5, 5:52 PM EDTSevere Thunderstorm WarningFFCHenry38 min
Jul 5, 6:05 PM EDTSevere Thunderstorm WarningFFCDeKalb, Rockdale25 min
Jul 5, 6:14 PM EDTSevere Thunderstorm WarningFFCNewton31 min
Jul 5, 6:22 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Spalding38 min
Jul 5, 6:36 PM EDTSevere Thunderstorm WarningFFCWalton39 min
Jul 5, 7:35 PM EDTSevere Thunderstorm WarningFFCTaylor40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.